Join Club Momme for exclusive access to giveaways, discounts and more!

Sign up

FDA Warns Parents to Stop Using Homeopathic Teething Tablets and Gels

Photograph by Twenty20

For years, many parents have been turning to homeopathic teething gels and tablets to soothe the painful side effects of teething. The logic was that they are "all natural," so it's got to be better than those chemical-filled medications and gels, right? Turns out it isn't so.

RELATED: Natural Remedies for Teething

The U.S. Food and Drug Administration (FDA) is now warning parents that these homeopathic teething gels and pills pose a "serious" risk to their kids and that they should dispose of them immediately.

The problem lies in the fact that these homeopathic products—which are sold under the brand name Hyland's, among others—have not been evaluated or approved by the FDA. And so far, “the agency is also not aware of any proven health benefit of the products.”

And with growing reports of children experiencing seizures after ingesting these products, the FDA isn't taking any chances until they've been able to fully verify the safety of such products.

Janet Woodcock, M.D., director of the FDA’s Center for Drug Evaluation and Research, emphasizes that teething "can be managed without prescription or over-the-counter remedies" and that the FDA recommends "parents and caregivers not give homeopathic teething tablets and gels to children and seek advice from their health care professional for safe alternatives.”

RELATED: Why Teething Isn't an Excuse for Your Fussy Baby

If your child experiences experiences seizures, difficulty breathing, lethargy, excessive sleepiness, muscle weakness, skin flushing, constipation, difficulty urinating, or agitation after using homeopathic teething tablets or gels, you should immediately contact a medical professional.

If parents are seeking a safe alternative to help their child during teething, Henry Spiller, director of the Central Ohio Poison Center at Nationwide Children’s Hospital, tells CBS News they should talk to their pediatrician about using low doses of acetaminophen or ibuprofen instead.

Share this on Facebook?

More from news